Florida, 2023

Flooding and Heavy Rain in Florida, September 30, 2023

September 30, 2023 · NWS MLB · 10 events in 1 county or zone

Heavy rainfall led to flooding in Ormond Beach in Volusia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Heavy rainfall led to flooding in Ormond Beach in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 30, 2:09 AM EST, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 30, 2:09 AM EST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
309 AM EDT Sat Sep 30 2023

...New MARINE, AVIATION, HYDROLOGY...

.DISCUSSION...

...Threat for Locally Heavy Rainfall Continues...

...High Risk for Life-Threatening Rip Currents at All Central
Florida Beaches this Weekend...

Current...Weak frontal boundary remains strewn across the central FL
peninsula and continues to be the focus for deep moisture and
showery precip. Models continue to show increasing (onshore moving)
coverage thru early this morning with the focus across the Volusia
coast and perhaps the north Brevard coast. Will have to monitor for
any persistent banding of heavier showers and embedded lightning
storms for flooding concerns. Otherwise conditions remain warm and
humid. Will also have to monitor for stratus and patchy fog
development, though we continue to keep fog mention out of the
grids/zones for now.

Today-Tonight...The weak front will linger across the central
peninsula again today. Greatest threat for showers and lightning
storms along the coast this morning/early afternoon with the focus
further inland and perhaps south of Orlando into mid-late afternoon
and early evening. Torrential downpours may produce localized totals
of 2-4" with minor/nuisance flooding the main concern. Other threats
include brief gusty winds and occasional to frequent lightning
strikes.

PWAT values remain well in excess of 2 inches areawide. Mainly zonal
flow aloft with shortwave impulses embedded within to enhance
convective activity. H5 temps between -6.0C and -7.0C. Keeping PoPs
near 70pct over most of the area. Steering flow light/variable and
generally 5 mph or less, so expect erratic movement of cells,
especially where larger boundary collisions occur. Saturated soils
in some areas will not take much more rainfall to easily promote
minor flooding. Local hi-res models favoring heavy rainfall
potential again late tonight-early Sun morning, Brevard County
northward.

Clouds overhead and deep moisture will aid to keep temps in check
with highs in the M-U80s, though Volusia County and perhaps north
Brevard County may struggle into the L80s depending on cloud cover
and rainfall. Overnight lows in the L-M70s. Northeast winds today
likely to become breezy in the afternoon, Melbourne northward
(especially along the coast).

Sunday-Monday...The weak frontal boundary, initially around the Lake
Okeechobee region Sunday morning, will drift southward through the
period, as high pressure builds into the eastern US. Aloft, a mid-
level trough will drop through the local area. Will finally see
shower and storm chances begin to decrease, with drier air beginning
to filter in behind the front. Nonetheless, some deeper moisture
will linger, especially over southern portions of the CWA on
Sunday. PWATs up to 2.4" will continue to lead to PoPs 70-80% south
of Orlando. To the north, forecast PWATs of 1.9-2" will lead to 40-
60% PoPs. With the front then over south Florida by Monday morning,
will see a noticeable change in available moisture (and therefore
humidity) as PWATs fall to below 1.5", possibly approaching 1" at
times. Despite drier air, the presence of the mid-level trough and
some moisture surges moving onshore will allow for some scattered
showers and storms, especially along the coast PoPs 30-40% from
Orlando eastward, with 20% to the west. Drier air aloft will begin
to limit lightning storm potential Monday, though a few isolated
lightning storms will remain possible.

The tightening pressure gradient between high pressure building to
the north and the sagging frontal boundary will lead to increasing
northeasterly winds Sunday, which then become breezy on Monday.
Breezy conditions will be especially prevalent along the coast.
Highs generally near-normal for the season, in the mid-80s.
Overnight lows in the lower to mid-70s.

Tuesday-Saturday...Troughiness persists into late week in the mid
and upper levels, with high pressure continuing over the eastern US,
as the aforementioned frontal boundary pushes into the northern
Caribbean. Drier air will stick around over the local area, though
surges of PWATs up to around 1.5" will continue to drift onshore, as
northeast winds persist. PoPs 40-50% Tuesday and Wednesday decrease
to 30-40% through late week, due to further drying. Lightning storm
chances will remain fairly low, thanks to dry air aloft. Breezy
conditions will continue through midweek, decreasing in time for
next weekend.

As rain chances and cloud cover decrease, will see afternoon highs
increase through the period. Highs in the mid-80s through Wednesday
increase to the upper 80s by Thursday and Friday. Lows, however,
will see a slight decrease, reaching the upper 60s to lower 70s.

&&

.MARINE...
Issued at 309 AM EDT Sat Sep 30 2023

Today-Tonight...Weak frontal boundary aligned east-west across
the local coastal waters. Showery precip with embedded thunder
equating to higher than normal rain chances. Small craft should
Exercise Caution offshore (north of Sebastian Inlet) for seas
building to 6 ft. The pressure gradient increases late today into
tonight with NE wind speeds becoming 15-20 kts Cape northward by
daybreak Sun morning. Seas will continue to build tonight with 5-
7 ft seas Cape northward (offshore) after midnight and building to
6 ft near shore Volusia and possibly as far south as offshore
Indian River County. Cautionary Statements will likely be extended
and Small Craft Advisories may become necessary (offshore
Brevard/Volusia) after midnight. Otherwise seas will range from
3-5 ft. Winds/seas higher invof heavier showers and lightning
storms.

&&

.AVIATION...
(06Z TAFS)
Issued at 309 AM EDT Sat Sep 30 2023

Rather low confidence forecast. Will need to keep watch for
pockets of stratus/patchy fog (IFR possible) this morning, along
with banding precip across Volusia County and perhaps north
Brevard County. Otherwise, higher than normal shower/lightning
storm chances in play over the next 24 hours. A healthy mix of
"Vicinity" wording and TEMPO groups likely, as well as some
prevailing precip at times. MVFR CIGs at many terminals and some
ISOLD IFR in storms. NERLY winds increasing and becoming gusty at
times in the afternoon.

Sunday-Thursday...Poor to hazardous boating conditions will linger
through at least mid week next week, as breezy northeast winds
persist into Wednesday, before beginning to decrease on Thursday.
Winds up to around 20kts Sunday and Monday, then around 15kts
through much of the period. Seas will respond to the increase in
winds, building from 4-6ft Sunday, with 7ft offshore north of
Sebastian Inlet, to 6-8ft Monday night into mid week. Will see seas
decrease Thursday, though they will remain up to 7ft offshore.
Numerous showers and lightning storms on Sunday will become
scattered through the period, as drier air moves into the area.

&&

.HYDROLOGY...
Issued at 309 AM EDT Sat Sep 30 2023

Elevated northeast winds across north-central Florida, high
astronomical tides, and locally heavy rainfall will keep the Saint
Johns River near Astor rising through minor flood stage, currently
at 2.65 ft. The river is forecast to continue a gradual rise
through Minor Flood stage through at least the middle of next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  84  74  82  73 /  70  60  50  20
MCO  88  75  84  73 /  70  40  60  10
MLB  87  76  85  75 /  70  70  80  30
VRB  88  76  86  75 /  70  70  80  40
LEE  86  74  85  70 /  60  30  40  10
SFB  86  74  84  72 /  70  50  60  10
ORL  87  75  85  73 /  70  50  60  10
FPR  88  76  86  75 /  60  70  80  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Sedlock
LONG TERM....Leahy
AVIATION...Sedlock
Hazardous weather outlook, Sep 30, 2:37 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
337 AM EDT Sat Sep 30 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-010000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
337 AM EDT Sat Sep 30 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and scattered lightning storms are expected to
develop across east central Florida again today, especially across
Volusia County and portions of Brevard County this morning, and
favoring interior locations this afternoon and early evening.
Wind gusts to 35 to 45 mph, frequent lightning strikes, and
torrential downpours are expected with the strongest storms. Move
indoors to safety if skies look threatening, or if you hear
thunder

.FLOOD IMPACT...
Heavy showers and lightning storms are expected to move slowly
with erratic movement at times. This may result in some locations
receiving 1 to 3 inches of rain in a 1 to 2 hour period, with
local amounts up to 4 inches possible in a few spots. Additional
temporary flooding of roads, urban and poorly drained, low lying
areas will be possible. Never attempt to drive across a water
covered road as the water depth may be too great to allow your
vehicle to make it across safely.

.RIP CURRENT IMPACT...
A High Risk of numerous strong and life-threatening rip currents
continues at all central Florida Atlantic beaches. Entering the
ocean is strongly discouraged!

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts up to 35 knots will be possible on inland lakes, the
Intracoastal Waterway, and adjacent Atlantic waters today.

.WATERSPOUT IMPACT...
Marine interests should also be alert for the potential of
waterspouts today.

.WIND AND SEA IMPACT...
Small craft should continue to Exercise Caution for seas up to 6
feet in the Volusia and Brevard segments of the Gulf Stream.

.RIVER FLOOD IMPACT...
The combination of elevated northeast winds, high astronomical
tides, and locally heavy rainfall have pushed the Saint Johns
River near Astor into minor flood stage. The river is forecast to
rise within Minor Flood stage through at least the middle of next
week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Shower and lightning storm chances will remain well above normal
into Sunday, before returning to levels more typical of early fall
early next week. The threat for localized flooding will continue,
especially where repeated rounds of heavy rainfall occur. Rapid
ponding of water, and temporary flooding of roadways, urban, and
poor drainage areas, is expected in these locations. Stronger
storms will also be capable of gusty winds and frequent lightning
strikes.

Winds and seas are forecast to increase again by early Sunday,
continuing into early next week. As a result, poor to hazardous
boating conditions are expected to spread across all of the local
Atlantic waters, especially well offshore. Increasing high
astronomical tides may result in additional minor beach erosion or
coastal flooding this weekend and early next week, especially
north of Cape Canaveral.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
please report rainfall amounts of 3 inches or greater, or relay
any reports of flooding to the National Weather Service Office in
Melbourne.

Sedlock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain, 2 flood. Local standard time, as filed.

Flood, Volusia

When
September 30, 8:30 AM EST
Where
Volusia County, 1.94 mi WNW of West Holly Hill to 2.14 mi WNW of West Holly Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.260, -81.110

Volusia County Fire Rescue reported flooding of several areas in Ormond Beach due to excessive rainfall.

Flood, Volusia

When
September 30, 8:30 AM EST
Where
Volusia County, 1.2 mi SE of National Garden to 1.58 mi NNW of Ormond By the Sea
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.318, -81.106

Volusia County Fire Rescue reports multiple road closures near the Tomoka Estates area. US-1 at Wall Ave was partially closed due to flooding. High Bridge Rd across the Halifax near State Road A1A was also closed due to flooding.

Heavy Rain, Volusia

When
September 30, 10:35 AM EST
Where
Volusia County, 1.21 mi E of Ormond Beach Muni Ar
Reported by
Mesonet
Coordinates
29.300, -81.100

Weather Underground site KFLORMON122 measured 6.18 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:38 AM EST
Where
Volusia County, 0.69 mi S of Ormond Beach Muni Ar
Reported by
Mesonet
Coordinates
29.290, -81.120

Weather Underground site KFLORMON203 measured 6.62 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:39 AM EST
Where
Volusia County, 1.39 mi WNW of Ormond Beach
Reported by
Mesonet
Coordinates
29.290, -81.070

Weather Underground site KFLORMON18 measured 5.43 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:41 AM EST
Where
Volusia County, 1.51 mi SSE of Ormond By the Sea
Reported by
Mesonet
Coordinates
29.330, -81.060

Weather Underground site KFLORMON179 measured 5.88 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:43 AM EST
Where
Volusia County, 1.83 mi NW of West Holly Hill
Reported by
Mesonet
Coordinates
29.270, -81.100

Weather Underground site KFLORMON224 measured 7.2 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:45 AM EST
Where
Volusia County, 2.07 mi N of Ormond Beach
Reported by
Mesonet
Coordinates
29.310, -81.050

Weather Underground site KFLORMON188 measured 5.73 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:48 AM EST
Where
Volusia County, 5.93 mi SW of Ormond Beach Muni Ar
Reported by
Mesonet
Coordinates
29.250, -81.200

Weather Underground site KFLORMON106 measured 6.31 inches of rain for the date through the time of observation.

Heavy Rain, Volusia

When
September 30, 10:51 AM EST
Where
Volusia County, 8.63 mi SW of Ormond Beach Muni Ar
Reported by
Mesonet
Coordinates
29.220, -81.230

Weather Underground site KFLORMON105 measured 7.47 inches of rain for the date through the time of observation.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142502, 1142507, 1142509, 1142510, 1142511, 1142512, 1142513, 1142514, 1142515, 1142516.